Iowa, 2006

Hail and Damaging Wind in Iowa, April 13, 2006

April 13, 2006 · NWS ARX · 4 events in 1 county or zone

Hail the size of quarters and golf balls, as well as wind gusts estimated at 70 mph, was reported by spotters and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of quarters and golf balls, as well as wind gusts estimated at 70 mph, was reported by spotters and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 1:48 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 13, 1:48 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU APR 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES SHORTWAVE TROUGH OVER
NORTHEASTERN U.S. AND FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S.
LATEST MOSAIC RADAR INDICATES A BAND OF PRECIPITATION EXTENDING
FROM NORTHWEST WISCONSIN TO SOUTHEAST WISCONSIN. THIS IS IN RESPONSE
TO WEAK 850MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT AT THE
310K SURFACE. LATEST 18Z SURFACE ANALYSIS INDICATES WEAK SURFACE LOW
OVER SOUTHEAST NORTH DAKOTA AND A WEAK SURFACE WARM FRONT EXTENDED
SOUTHEAST FROM LOW INTO NORTHEAST IOWA.

THE LATEST 12Z THURSDAY GFS AND NAM ARE IN PRETTY GOOD AGREEMENT
WITH INITIALIZATION OF THE UPPER LEVEL PATTERN OVER THE CONTINENTAL
U.S. PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS ARE IN PRETTY
GOOD AGREEMENT WITH OVERALL PATTERN THROUGH 12Z SATURDAY...THEN BEGIN
TO DIVERGE ON TIMING OF UPPER LEVEL/SURFACE LOW FEATURES FOR SATURDAY
AND INTO SUNDAY. WILL LEAN MORE TOWARD THE SLOWER GFS SOLUTION
FOR THIS TIME FRAME...AS GFS DOES BETTER THIS FAR OUT IN THE
FORECAST PERIOD. BOTH MODELS NOT HANDLING LOW LEVEL MOISTURE
FIELDS/DEWPOINTS THIS AFTERNOON...AS INDICATED BY LATEST METAR
SURFACE OBSERVATIONS. CONFIDENCE IN FORECAST IS MODERATE THROUGH
PERIOD.

TONIGHT...SURFACE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST INTO
EASTERN WISCONSIN. BOTH MODELS INDICATE LOW LEVEL MOISTURE TO
INCREASE ACROSS THE FORECAST AREA BY 03Z FRIDAY. THOUGH...BOTH THE
GFS AND NAM ARE OVERDOING MOISTURE/DEWPOINTS AT SURFACE. FEEL
FORECAST AREA WILL NOT SEE A WIDESPREAD OF SHOWERS AND THUNDERSTORMS
THIS EVENING. LATEST RUC INDICATING BULK SHEAR OF 30 TO 50 KNOTS AT
0-3 KM ACROSS FORECAST AREA. COMBINED WITH SURFACE BASED CAPE OF
AROUND 2000 J/KG. THIS WOULD ALLOW FOR ANY CONVECTION TO
DEVELOP ALONG WEAK SURFACE WARM FRONT TO BECOME SEVERE. WITH MOISTURE
LACKING AND ATMOSPHERE CAPPED OVER WESTERN IOWA AT THIS TIME...FEEL
THE SEVERE THREAT IS MINIMAL. SURFACE COLD FRONT OVER EASTERN SOUTH
DAKOTA AND NEBRASKA WILL MOVE ACROSS FORECAST AREA AFTER MIDNIGHT.
THIS WILL ALLOW FOR DECREASING CLOUDS AND DIMINISHING PRECIPITATION
CHANCES ACROSS FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES
ACROSS WESTERN FORECAST AREA FOR THIS EVENING.

WEAK SURFACE RIDGE BUILDS INTO NORTHERN AND WESTERN MINNESOTA
FRIDAY. A WEAK SURFACE FRONT LAGS ACROSS SOUTHERN IOWA BY 18Z. MAIN
MOISTURE CONVERGENCE AND TRANSPORTS AT 850MB POINT TO THE
POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS SOUTH OF FORECAST
AREA. AT THIS TIME...WILL NOT INTRODUCE CHANCES OF PRECIPITATION
ACROSS EXTREME SOUTHERN FORECAST AREA. PREVIOUS FORECAST HAS GOOD
HANDLE ON THIS.

UPPER LEVEL CLOSED LOW OFF THE CALIFORNIA COAST EJECTS INTO THE
CENTRAL U.S. BY 18Z SATURDAY. THIS SYSTEM HAS BETTER DYNAMICS
AND MOISTURE TO WORK WITH AND CONFIDENCE OF PRECIPITATION CHANCES ARE
MUCH HIGHER FOR LATE SATURDAY AND INTO SUNDAY. BOTH THE NAM AND
GFS INDICATE DECENT SHEAR AND INSTABILITY FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS FORECAST AREA. THOUGH...BOTH MODELS
INDICATING SURFACE WARM FRONT WILL SET UP OVER SOUTHERN IOWA AND
THIS ALLOWS WARM SECTOR TO BE SOUTH OF FORECAST AREA REDUCING THE
SEVERE THREAT ACROSS FORECAST AREA. HAVE MADE MINOR TWEAKS TO
INCREASE PRECIPITATION CHANCES SATURDAY AFTERNOON INTO SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES MIDDLE OF NEXT
WEEK. THE 00Z THURSDAY GFS AND ECMWF ARE A LITTLE BIT BETTER IN
AGREEMENT WITH MOVEMENT AND STRENGTH OF UPPER LEVEL SHORTWAVE TROUGH
INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TUESDAY INTO
WEDNESDAY. THOUGH...ECMWF CONTINUES TO BE SLOWER THAN THE GFS.
DUE TO A STRONG JET AT 300MB...WILL LEAN MORE TOWARDS A FASTER
SOLUTION TOWARDS THE 00Z GFS. FORECAST CONFIDENCE IN MIDDLE OF NEXT
WEEK IS LOW. SHORTWAVE TROUGH OVER THE ALEUTIAN ISLANDS DEEPENS OVER
THE WESTERN U.S. EARLY NEXT WEEK. SHORTWAVE TROUGH THEN EJECTS INTO
THE NORTH CENTRAL U.S. BY 00Z WEDNESDAY. 00Z THURSDAY GFS INDICATING
GOOD MOISTURE TRANSPORT AND INSTABILITY OUT AHEAD OF SHORTWAVE TROUGH
ACROSS FORECAST AREA BY 00Z WEDNESDAY. PREVIOUS FORECAST HAS GOOD
HANDLE ON A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT. BOTH THE 00Z THURSDAY GFS AND ECMWF INDICATE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. LATE WEDNESDAY INTO THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DTJ
Hazardous weather outlook, Apr 13, 10:49 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT THU APR 13 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1149 AM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE AREA FOR
LATER THIS AFTERNOON AND EVENING. SOUTHERLY FLOW AHEAD OF LOW
PRESSURE IN THE NORTHERN PLAINS WILL CONTINUE TO PULL MOISTURE
NORTHWARD THIS AFTERNOON AND EVENING. A WEAK WARM FRONT ACROSS
NORTHERN IOWA WILL CONTINUE TO LIFT NORTH AS WELL...WITH THE AIRMASS
SOUTH OF THE FRONT EXPECTED TO BECOME UNSTABLE BY LATER THIS
AFTERNOON AND EARLY THIS EVENING...CAPABLE OF SUPPORTING STRONG
THUNDERSTORMS. INCREASING WINDS ALOFT WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES
POSSIBLE NEAR THE WARM FRONTAL BOUNDARY.

HOWEVER...THE AMOUNT OF MOISTURE TO BE PULLED NORTH INTO THE AREA IS
THE CRITICAL ELEMENT...AND REMAINS IN QUESTION. IF LESS MOISTURE
ARRIVES THAN CURRENTLY EXPECTED...INSTABILITY WILL BE LESS AND WARM
TEMPERATURES ALOFT MAY CAP THE ATMOSPHERE...AND THUNDERSTORMS MAY
NOT DEVELOP AT ALL. AT THIS TIME...THE MAIN SLIGHT RISK OF SEVERE
STORMS APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...WHERE THE
BETTER MOISTURE HAS A GREATER CHANCE OF MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA ON
SATURDAY AND SUNDAY...BRINGING A THREAT FOR SHOWERS AND
THUNDERSTORMS. IT APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE AS
THIS SYSTEM MOVES THROUGH...PRIMARILY SATURDAY AFTERNOON AND
EVENING. AND ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH ON
TUESDAY...PROVIDING A CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT TIME BETWEEN 4 OR 5 PM AND 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RRS

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clayton

When
April 13, 6:43 PM CST
Where
Clayton County, Edgewood
Measured
1 in hail
Property damage
$750
Reported by
COOP STATION
Coordinates
42.667, -91.433

Hail, Clayton

When
April 13, 7:05 PM CST
Where
Clayton County, 2 mi S of Guttenburg
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -91.100

Hail, Clayton

When
April 13, 7:14 PM CST
Where
Clayton County, Edgewood
Measured
1 in hail
Property damage
$1,000
Reported by
COOP STATION
Coordinates
42.667, -91.433

Thunderstorm Wind, Clayton

When
April 13, 7:36 PM CST
Where
Clayton County, 3 mi S of Garnavillo
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.817, -91.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498385, 5498386, 5498387, 5498388.